Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Midland/Odessa, TX

May 15, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2004, 11:16 PM CDT for Jeff Davis County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 11:16 PM CDT (04:16 UTC)
Expired
May 16, 2004, 12:00 AM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS54 KMAF 160416
SVRMAF
TXC243-160500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1115 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
  NORTHEAST OF FORT DAVIS...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN JEFF DAVIS COUNTY...

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3067 10420 3042 10382 3067 10346 3094 10385

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:05 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 15, 2:05 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT MAY 15 2004

.SHORT TERM...
BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES
EAST ALLOWING FOR RETURN OF SOUTHEAST WIND.  HAVE HAD GOOD SURGE OF
LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF.  UPSLOPE
FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE
MOUNTAINS.  HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA
WEST OF THE PECOS.  TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY
WEST ABOUT 5 TO 10 DEGREES.  SPC MENTION POSSIBILITY OF SEVERE
STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND
EVENING... SEE SWODY1 FOR MORE DETAILS.  OTHERWISE LOOK FOR STRATUS
RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP.

.LONG TERM...
THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC
NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S.
THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR
ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY
BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL
PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL
MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH
THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER
THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO
THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS
WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE
HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR
CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING
THE EXPECTED CONDITIONS WELL.  THE EXACT THREAT/EVOLUTION OF EACH
DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT
RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT
DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED
SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS
ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  87  62  91 /   0   0   0  10
CARLSBAD NM               57  90  60  94 /  10  20  20   0
DRYDEN TX                 63  85  66  89 /  10  10  10  10
FORT STOCKTON TX          62  89  65  92 /  10  10  10  10
GUADALUPE PASS TX         57  85  60  91 /  10  20  20   0
HOBBS NM                  58  91  61  95 /   0  10  10   0
MARFA TX                  52  83  52  90 /  10  20  20  10
MIDLAND INTL AIRPORT TX   60  86  63  91 /   0  10  10  10
ODESSA TX                 60  86  63  91 /   0  10  10  10
WINK TX                   63  93  65  98 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/10
Hazardous weather outlook, May 15, 2:55 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SAT MAY 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT (155 PM MDT) SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS
THIS AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP OVER THE
DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY
WEST OF THE PECOS RIVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:46 PM CDTSevere Thunderstorm WarningMAFPresidio59 min
May 15, 8:51 PM CDTSevere Thunderstorm WarningMAFPresidio54 min
May 15, 9:58 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.